Alert archive / Oregon / High Surf Advisories in 2012
High Surf Advisory 6, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Feb 17, 2012, 3:11 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 18, 2012, 4:00 AM PST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2012, 3:11 AM PST (11:11 UTC)
- In effect from
- Feb 18, 2012, 4:00 AM PST
- Expired
- Feb 19, 2012, 2:43 AM PST
- In force
- 23 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
805 WHUS46 KMFR 171111 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 311 AM PST FRI FEB 17 2012 ...HIGH SURF ALONG THE OREGON COAST THIS WEEKEND... .OCEAN SWELLS WILL INCREASE BEHIND A COLD FRONT TONIGHT AND PEAK SATURDAY. THIS WILL CREATE LARGE BREAKERS AND HAZARDOUS CONDITIONS IN THE SURF ZONE. ORZ021-022-172315- /O.NEW.KMFR.SU.Y.0006.120218T1200Z-120219T1700Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 311 AM PST FRI FEB 17 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 9 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 AM SATURDAY TO 9 AM PST SUNDAY. * WAVES AND SURF...LARGE SWELLS WILL LEAD TO BREAKERS OF 23 TO 27 FEET. * TIMING...BREAKERS WILL BEGIN TO INCREASE BEHIND A COLD FRONT TONIGHT AND PEAK SATURDAY EVENING. * IMPACTS...WAVES WILL RUN UP ON BEACHES AND CREATE DANGEROUS RIP CURRENTS AS THEY RETREAT. WAVES MAY ALSO OVER TOP JETTIES. HIGH TIDES THAT OCCUR SATURDAY MORNING AND EVENING WILL EXACERBATE THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. PEOPLE ARE REMINDED TO PAY CLOSE ATTENTION TO SURF CONDITIONS WHILE NEAR THE WATER...AND NEVER TURN YOUR BACK ON THE OCEAN. FISHERMEN SHOULD TAKE CARE NOT TO LOSE GEAR IN THE STRONG CURRENTS. && $$ WRIGHT
4 follow-up statements
707 WHUS46 KMFR 172232 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 232 PM PST FRI FEB 17 2012 ...HIGH SURF ALONG THE OREGON COAST THIS WEEKEND... .OCEAN SWELLS WILL INCREASE BEHIND A COLD FRONT TONIGHT AND PEAK SATURDAY. THIS WILL CREATE LARGE BREAKERS AND HAZARDOUS CONDITIONS IN THE SURF ZONE. ORZ021-022-181230- /O.CON.KMFR.SU.Y.0006.120218T1200Z-120219T1700Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 232 PM PST FRI FEB 17 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM SATURDAY TO 9 AM PST SUNDAY... * WAVES AND SURF...LARGE SWELLS WILL LEAD TO BREAKERS OF 23 TO 27 FEET. * TIMING...BREAKERS WILL BEGIN TO INCREASE BEHIND A COLD FRONT TONIGHT AND PEAK SATURDAY EVENING. * IMPACTS...WAVES WILL RUN UP ON BEACHES AND CREATE DANGEROUS RIP CURRENTS AS THEY RETREAT. WAVES MAY ALSO OVER TOP JETTIES. HIGH TIDES THAT OCCUR SATURDAY MORNING AND EVENING WILL EXACERBATE THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. PEOPLE ARE REMINDED TO PAY CLOSE ATTENTION TO SURF CONDITIONS WHILE NEAR THE WATER...AND NEVER TURN YOUR BACK ON THE OCEAN. FISHERMEN SHOULD TAKE CARE NOT TO LOSE GEAR IN THE STRONG CURRENTS. && $$ SPILDE
190 WHUS46 KMFR 181553 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 753 AM PST SAT FEB 18 2012 ...HIGH SURF ALONG THE OREGON COAST THIS WEEKEND... .OCEAN SWELLS WILL INCREASE BEHIND A COLD FRONT TONIGHT AND PEAK SATURDAY. THIS WILL CREATE LARGE BREAKERS AND HAZARDOUS CONDITIONS IN THE SURF ZONE. ORZ021-022-190000- /O.CON.KMFR.SU.Y.0006.000000T0000Z-120219T1700Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 753 AM PST SAT FEB 18 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY... * WAVES AND SURF...LARGE SWELLS WILL LEAD TO BREAKERS OF 23 TO 27 FEET. * TIMING...BREAKERS WILL BEGIN TO INCREASE BEHIND A COLD FRONT TONIGHT AND PEAK SATURDAY EVENING. * IMPACTS...WAVES WILL RUN UP ON BEACHES AND CREATE DANGEROUS RIP CURRENTS AS THEY RETREAT. WAVES MAY ALSO OVER TOP JETTIES. HIGH TIDES THAT OCCUR SATURDAY MORNING AND EVENING WILL EXACERBATE THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. PEOPLE ARE REMINDED TO PAY CLOSE ATTENTION TO SURF CONDITIONS WHILE NEAR THE WATER...AND NEVER TURN YOUR BACK ON THE OCEAN. FISHERMEN SHOULD TAKE CARE NOT TO LOSE GEAR IN THE STRONG CURRENTS. && $$
581 WHUS46 KMFR 182238 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 238 PM PST SAT FEB 18 2012 ...HIGH SURF ALONG THE OREGON COAST THROUGH SUNDAY MORNING... .OCEAN SWELLS WILL PERSIST TONIGHT THROUGH SUNDAY MORNING CAUSING LARGE BREAKERS AND HAZARDOUS CONDITIONS IN THE SURF ZONE. ORZ021-022-191600- /O.CON.KMFR.SU.Y.0006.000000T0000Z-120219T1700Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 238 PM PST SAT FEB 18 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY... * WAVES AND SURF...LARGE SWELLS WILL LEAD TO BREAKERS OF 23 TO 27 FEET. * TIMING...BREAKERS WILL PEAK THIS EVENING THEN EASE BY SUNDAY MORNING. * IMPACTS...WAVES WILL RUN UP ON BEACHES AND CREATE DANGEROUS RIP CURRENTS AS THEY RETREAT. WAVES MAY ALSO OVER TOP JETTIES. HIGH TIDES THAT OCCUR SATURDAY MORNING AND EVENING WILL EXACERBATE THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. PEOPLE ARE REMINDED TO PAY CLOSE ATTENTION TO SURF CONDITIONS WHILE NEAR THE WATER...AND NEVER TURN YOUR BACK ON THE OCEAN. FISHERMEN SHOULD TAKE CARE NOT TO LOSE GEAR IN THE STRONG CURRENTS. && $$ SPILDE
922 WHUS46 KMFR 191043 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 243 AM PST SUN FEB 19 2012 ORZ021-022-191145- /O.CAN.KMFR.SU.Y.0006.000000T0000Z-120219T1700Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 243 AM PST SUN FEB 19 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH SURF ADVISORY. WEST SWELLS WILL CONTINUE TO DECREASE THIS MORNING...THUS THE HIGH SURF ADVISORY HAS BEEN CANCELLED. HOWEVER...SURF WILL REMAIN ELEVATED SO PERSONS VENTURING TO THE BEACH ARE ENCOURAGED TO REMAIN ALERT TO THE POTENTIAL FOR SNEAKER WAVES...ESPECIALLY AROUND HIGH TIDE THIS MORNING. $$ WRIGHT
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Feb 17, 2:31 AM PST, 40 minutes earlier.
Area forecast discussion, Feb 17, 2:31 AM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
231 AM PST FRI FEB 17 2012
.DISCUSSION...STRONG SHORT WAVE SYSTEM ON TRACK TO MOVE OVER THE
FORECAST AREA TODAY. THE COLD FRONT WILL CROSS THE COAST AROUND 6
PM THIS EVENING AND CONTINUE TO TRACK ARCROSS THE AREA OVERNIGHT.
SNOW LEVELS WILL INITIALLY BE RATHER HIGH...AROUND 6300 FEET...BUT
CRASH DOWN TO 2000 FEET BEHIND THE FRONT. BY THE TIME THE SNOW
LEVEL COMES DOWN THE STEADY PRECIPITATION WILL HAVE PASSED BUT
POST FRONTAL SHOWERS WILL FALL AS SNOW ON WEST SIDE HILLS.
ADDITIONALLY OVER THE COASTAL WATERS AND ON THE IMMEDIATE COAST
FROM CAPE BLANCO NORTHWARD ON SATURDAY...THE SHOWERS HAVE THE POTENTIAL OF
PRODUCING SMALL HAIL THAT CAN MAKE ROADS VERY SLICK. THE EURO AND
GFS ARE IN VERY GOOD AGREEMENT WITH THIS SYSTEM. THE NAM HAS
CONTINUED TO INDICATE THE SYSTEM WILL DIG A BIT FURTHER SOUTH BUT
THIS SOLUTION IS DISCOUNTED IN FAVOR OF THE GFS/EURO SOLUTION. A
SNOW ADVISORY IS POSSIBLE FOR THE SOUTH CENTRAL OREGON CASCADES ON
SATURDAY. THE GREATEST IMPACTS FROM SNOW WILL BE LIMITED TO THE
CRATER LAKE AREA.
A SECOND WEAKER SYSTEM CROSSES SOUTHWEST OREGON ON SUNDAY. THIS
ONE SHOULD CONTINUE TO KEEP THE POSSIBILITY OF SHOWERS GOING. SNOW
LEVELS RISE SLIGHTLY TO AROUND 3500 FEET.
GETTING INTO MIDWEEK...TUESDAY ON...THE LATEST MODEL RUNS INDICATE
A MUCH DRYER PATTERN THAN PREVIOUSLY SHOWN. THE FORECAST WAS
TRENDED DRYER BUT STILL MAY BE TOO WET. CONFIDENCE IN ANY
PRECIPITATION OCCURRING MIDWEEK IS NOW RATHER LOW BUT CONFIDENCE
IN THE MODEL SOLUTION IS ALSO RATHER LOW. THE CURRENT MODELS SHOW A
SIGNIFICANT HIGH PRESSURE RIDGE BUILDING AROUND 135W. THIS PUTS
SOUTHWEST OREGON AND NORTHERN CALIFORNIA IN A NORTHWEST FLOW WITH
LIMITED DYNAMICS AND MOISTURE. THE NEXT SIGNIFICANT SYSTEM IS NOT
INDICATED UNTIL FRIDAY.
&&
.MARINE...A STRONG STORM WILL DEVELOP AS IT NEARS THE BRITISH
COLUMBIA COAST TODAY. THIS WILL CAUSE SIGNIFICANT SWELL TO IMPACT
THE COASTAL WATERS LATE TONIGHT THROUGH SATURDAY NIGHT. SEAS
COULD INCREASE TO 20 TO 25 FEET OVER THE WATERS. THE 18Z WAVEWATCH
MODEL INDICATES PEAK SWELL HEIGHTS DURING SATURDAY EVENING. A
HAZARDOUS SEAS WARNING AND A HIGH SURF ADVISORY HAS BEEN ISSUED
TO HIGHLIGHT THIS THREAT.
&&
.AVIATION...MVFR WITH LOCAL IFR CONDITIONS IN LIGHT RAIN AND
DRIZZLE ALONG THE COAST WITH THE WORST CONDITIONS NORTH OF CAPE
BLANCO EARLY THIS MORNING. MVFR IS ALSO EXPECTED OVER THE UMPQUA
BASIN WITH LOCAL MOUNTAIN OBSCURATIONS OVER THE CASCADES...
SISKIYOUS AND COAST RANGES. MOSTLY VFR EAST OF THE CASCADES AND
OVER NORTHERN CALIFORNIA THIS MORNING.
CONDITIONS AT THE COAST AND UMPQUA BASIN ARE NOT LIKELY TO IMPROVE
IN THE AFTERNOON AND CONDITIONS WILL BEGIN TO DETERIORATE
ELSEWHERE DURING THE LATE AFTERNOON AND EVENING AS A COLD FRONT
MOVES INLAND.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM 4 AM SATURDAY TO 9 AM PST SUNDAY FOR
ORZ021-022.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM THIS AFTERNOON TO 4 PM
PST SATURDAY FOR PZZ356.
HAZARDOUS SEAS WARNING FROM LATE TONIGHT THROUGH SUNDAY MORNING
FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST SATURDAY
FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM THIS AFTERNOON TO 10 PM
PST SATURDAY FOR PZZ350-376.
SMALL CRAFT ADVISORY FOR WINDS FROM 10 AM THIS MORNING TO 10 PM
PST SATURDAY FOR PZZ370.
LOVEGROVEIn the hours before
Special weather statement, Feb 17, 2:31 AM PST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 231 AM PST FRI FEB 17 2012 ORZ021-180100- SOUTH CENTRAL OREGON COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT... COQUILLE 231 AM PST FRI FEB 17 2012 ...STRONG STORM WILL BRING SMALL HAIL TO THE COAST THIS WEEKEND... DEEPENING LOW PRESSURE NEAR BRITISH COLUMBIA FRIDAY WILL SEND A COLD FRONT THROUGH THE AREA THIS AFTERNOON AND EVENING. COLD SHOWERS BEHIND THE FRONT WILL BRING SMALL HAIL TO THE IMMEDIATE COASTAL AREAS. THE HAIL CAN CAUSE ROADS TO BECOME VERY SLICK. THOSE PLANNING TO VISIT THE COAST THIS WEEKEND SHOULD BE PREPARED FOR POTENTIAL HAZARDOUS DRIVING CONDITIONS AND SLOW DOWN DURING HAILSTORMS. ORZ022>026-180100- CURRY COUNTY COAST-CENTRAL DOUGLAS COUNTY- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH... ROSEBURG...SUTHERLIN...GREEN...GRANTS PASS...STEAMBOAT... TOKETEE FALLS...MEDFORD...ASHLAND 231 AM PST FRI FEB 17 2012 ...TURNING MUCH COLDER TONIGHT INTO SATURDAY WITH RAPIDLY FALLING SNOW LEVELS... A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING WITH A PERIOD OF RAIN FOR MOST AREAS. SNOW LEVELS AROUND 6000 FEET WILL FALL SHARPLY TO 1500 TO 2000 FEET TONIGHT INTO SATURDAY. SNOW AMOUNTS GREATER THAN 6 INCHES ARE POSSIBLE OVER THE KALMIOPSIS WILDERNESS AREA BY SATURDAY EVENING. THE CASCADE FOOTHILLS COULD SEE 2 TO 4 INCHES. THERE MAY EVEN BE A LITTLE ACCUMULATING SNOW OVER THE PASSES OF INTERSTATE 5 NEAR SEXTON SUMMIT. THOSE PLANNING TRAVEL LATE THIS WEEK AND THIS WEEKEND ARE URGED TO MONITOR ROAD CONDITIONS AND PAY CLOSE ATTENTION TO THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR ANY ADVISORIES OR WARNINGS. ORZ027-028-180100- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES- INCLUDING THE CITIES OF...CRATER LAKE...CRESCENT LAKE... DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE...SISKIYOU SUMMIT 231 AM PST FRI FEB 17 2012 ...TURNING MUCH COLDER TONIGHT INTO SATURDAY WITH RAPIDLY FALLING SNOW LEVELS... A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY EVENING. SNOW LEVELS AROUND 6000 FEET WILL FALL SHARPLY BELOW THE MAJOR PASSES TONIGHT INTO SATURDAY. SNOW AMOUNTS GREATER THAN 6 INCHES ARE POSSIBLE OVER THE CASCADES BY SATURDAY EVENING WITH 2 TO 4 INCHES POSSIBLE OVER SISKIYOU SUMMIT AND NEAR LAKE OF THE WOODS ALONG HIGHWAY 140 BETWEEN MEDFORD AND KLAMATH FALLS. THE GREATEST SNOW ACCUMULATIONS WILL BE AROUND CRATER LAKE. THOSE PLANNING TRAVEL LATE THIS WEEK AND THIS WEEKEND ARE URGED TO MONITOR ROAD CONDITIONS AND PAY CLOSE ATTENTION TO THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR ANY ADVISORIES OR WARNINGS. LOVEGROVE
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:39 AM PST | Hazardous Seas Warning | MFR | 48 hr |
Nearby
High Surf Advisories in Oregon, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.